The People's Perspective on Medicine

Isosorbide mononitrate, extended release

Overview

Imdur is related to an older drug, isosorbide dinitrate, which has long been prescribed to treat angina. This medicine helps the blood vessels relax, and this puts less pressure on the heart.

Isosorbide mononitrate is also available under two other brand names: Ismo and Monoket. The sustained action of Imdur sets it apart. These medicines are used to prevent angina; they do not act quickly enough to be helpful in treating an acute attack.

Side Effects and Interactions

Imdur may cause headache in many of the people who take it.

The headache is closely linked to the beneficial effects of the drug and can’t easily be avoided in susceptible individuals. It can, however, be successfully treated with either aspirin or acetaminophen.

Other side effects include dizziness, nausea, vomiting, changes in heart rhythm, rash or itching, stomach pain, weakness, and agitation.

A dangerous blood condition called methemoglobinemia occurs very rarely. Report any symptoms to the physician promptly.

Imdur may interact with certain other drugs. The manufacturer recommends avoiding alcohol completely and adjusting the dose of calcium channel blockers. Check with your doctor and pharmacist to make sure Imdur is safe in combination with any other drugs you take.

Special Precautions

This medicine is not to be taken during a heart attack or an episode of congestive heart failure. Very low blood pressure, particularly upon sitting or standing up suddenly, may be triggered by isosorbide mononitrate. Patients should use caution when changing position.

Taking the Medicine

Imdur tablets are usually given in the morning right after rising.

They should not be chewed or crushed, although if dosing requires it, they may be broken in half. Swallow with half a glass of liquid.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 2 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 5 comments
Comments
Add your comment

55yr old ,PD dialysis 6 yrs,6-3″ 259lbs white,kidney loss high blood pressure,under control using metropolol 100mg,cozzar 50mg ,norvasc 10 mg, clonidine 1mg,zocor 20 mg, terazosin 1mg,
2 months ago had heart attack, platletts droped 80k, rbc low,hemocrit 31,
they put me on retuxin(chemo) to raise platletts, raised to 19600 has droped in 3 weeks to 146k, rbc low. hemocrit 37.6
Dr put me on IMDUR my sugar is high most of the time since heart attack and use of this drug imdur
have LV 90%,80,70,30 blockage of ventricles need open heart waiting for blood counts to come up for bloodless surgery
People’s Pharmacy response: Do not change your regimen except under your doctor’s supervision. Metoprolol and Norvasc can both raise blood sugar. This effect has not been reported from Imdur.
question is combination of drugs good for me and could it cause my sugar to go wacky??

Terrible headaches, aching all over and tightness in chest. Started tablets 10 mg isisorbide on Monday, are these normal side effects please?

I am having a sharp pain in my right groin since starting Isosorb. (Generic for Imdur 60 mg) The first pain that I got was a very sharp pain in my right hip bone. I have felt terrible since starting this medicine 2 days ago. Headaches and just all over tired feeling. I also take atenelol in the morning and Diltiazem at night. Please answer.

Dr said it would cause dizziness and headache that would go away over the first 4 days. Dizziness left but the headache grew. I had a nonstop worsening migraine that only stopped by getting off med. Nasty.

I am experiencing very sore throat about 2 hours after taking generic Indur 30MG ER.
The doctor’s office dismissed it as being caused by some other (unknown cause). I have switched to taking it from morning until dinnertime to test the effect.
It is real and painful. Is it potentially dangerous?

* Be nice, and don't over share. View comment policy^